Michigan, 2005Hail in Michigan, August 1, 2005
August 1, 2005 · NWS APX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 1, 10:26 AM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 1, 10:26 AM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1126 AM EDT MON AUG 1 2005
.UPDATE...MID MORNING SURFACE ANALYSIS SHOWS A SURFACE TROUGH LYING
ACROSS THE TIP OF THE MITT COUNTIES...SANDWICHED BETWEEN HIGH
PRESSURE CENTERS OVER NORTHEAST LAKE SUPERIOR AND WV. LOW CLOUDS
AND SOME FOG CONTINUE TO PLAGUE MUCH OF CHIPPEWA COUNTY...WITH SOME
OF THAT HAVING SPILLED SOUTH INTO FAR NORTHERN LAKE HURON. SOME
FLAT SC DEVELOPED OVER NORTHWEST LOWER...WITH CAPPING INVERSION
EVIDENT ON 12Z APX SOUNDING ALSO SHOWING UP IN SATELLITE WITH
TRANSVERSE BANDING IN THIS CLOUD DECK. FARTHER EAST WHERE CAP IS
WEAKER THUNDERSTORMS HAVE DEVELOPED OVER FAR EASTERN LAKE HURON AND
GEORGIAN BAY.
QUESTION FOR THIS AFTERNOON REVOLVES AROUND CONVECTIVE POTENTIAL.
12Z 850MB ANALYSIS SHOWING A NARROW AXIS OF HIGH DEW POINTS/THETA-E
RUNNING ACROSS WESTERN/CENTRAL UPPER AND INTO NORTHERN LOWER...WITH
DRIER AIR TO THE SOUTHWEST ADVECTING INTO SOUTHWEST LOWER. MODIFIED
APX SOUNDING FOR 88/65 (WITH AT LEAST MID 60S DEW POINTS APPEARING
QUITE REASONABLE FOR TODAY FOR MOST AREAS EXCEPT PERHAPS PARTS OF
NORTHWEST LOWER...MORE ON THAT BELOW) YIELDS CAPES ABOVE 3000 J/KG
WITH MINIMAL CINH. CAPPING MAY HOLD OVER NORTHWEST LOWER WITH
MARINE FLOW OFF LAKE MICHIGAN...AND WHERE DRIER AIR ALOFT MAY MIX
DEW POINTS DOWN A FEW DEGREES. BEST LARGE SCALE MOISTURE
CONVERGENCE EXPECTED ACROSS UPPER MI AND NORTHEAST LOWER...WHERE
LAKE BREEZE CONVERGENCE CAN ALSO FOCUS THINGS ON A SMALLER SCALE.
SOME WEAK QG FORCING ALSO EXPECTED IN LOW LEVEL CONFLUENT FLOW.
CURRENT FORECAST IS PRETTY REASONABLE...NOT A BIG FAN OF THE SLIGHT
CHANCE USAGE SO WILL UP THE SLIGHT CHANCE AREAS TO CHANCE POPS...BUT
TRIM BACK TO AREAS EAST OF US-131. DESPITE POTENTIALLY GOOD
INSTABILITY...ORGANIZED SEVERE POTENTIAL WILL BE LIMITED BY WEAK
WINDS ALOFT (AOB 25 KNOTS THROUGH 300MB)...SO ANY SEVERE STORMS WILL
BE OF THE PULSE VARIETY HAIL/DOWNBURST EVENTS.
JPB
&&
.PREV DISCUSSION...ISSUED 500 AM EDT MON AUG 1.
SFC MAP AT 03Z SHOWING WARM FRONT ACROSS NE LAKE HURON WITH A WEAK
CIRCULATION IN EASTERN LAKE SUPERIOR AND ANOTHER IN FAR WESTERN LAKE
SUPERIOR. IN BETWEEN THESE TWO SFC LOWS...A FRONTAL ZONE (ALBEIT
WEAK) IS STRETCHED ACROSS UPPER MICHIGAN. STRONG TO SEVERE STORMS
WERE FIRING ALONG THIS FRONTAL ZONE AND WERE MOVING SE AT ROUGHLY 30
MPH. SFC HIGH PRESSURE WAS NORTH OF THE OHIO RIVER VALLEY ASSOCIATED
WITH THE DRIEST OF AIR. 00Z APX SOUNDING SHOWED THAT THUNDERSTORMS
WERE NOT VERY FAR FROM POPPING WITH MINIMAL CAP LEFT. HOWEVER FROM
18Z-00Z...TEMPS AT 750MB ROSE FROM +8C TO +12C WHICH RESULTED IN THE
CAP. THERE WAS 3000J/KG OF CAPE AVAILABLE WITH WET BULBS AROUND 11.8
KFT AND BULK SHEAR VALUES OF 35-40KTS. ANALYZING AREA ACARS
SOUNDINGS...WE ONLY HAD 20J/KG OF CIN ACROSS EASTERN UPPER WITH
60J/KG ACROSS OUR EASTERN CWA SUGGESTING THAT STORMS COULD HAVE
FIRED FURTHER SOUTH. HOWEVER...BOUNDARY THAT INITIATED THE STORMS
HAS MADE IT ONLY TO MACKINAC COUNTY AND FAR NRN LAKE MICHIGAN. THE
PRECIPITATION FROM EARLIER HAS OUTRUN THE BOUNDARY AND HEADED INTO A
LESS FAVORABLE AIR MASS THAT COULD NOT SUSTAIN THEM. PLUS...THERE IS
BASICALLY NO HELP AT H8...THEREFORE THE PRECIP HAS DIMINISHED.
SYNOPTIC SETUP AND MODEL DISCUSSION...NAM WAS 2-3 DEGREES TOO COOL
WITH THE TEMPERATURES AROUND THE CAP AT 00Z. GFS WAS MORE IN LINE.
BOTH MODELS SHOW THE GENERAL TREND OF BRINGING SFC TROUGH AXIS OR
WEAK COOL FRONT FROM THE WESTERN U.P. THROUGH THE STRAITS TO ROUGHLY
ALPENA THIS MORNING...WHILE LATEST RUC SUGGESTS THAT THIS BOUNDARY
WILL MOVE VERY LITTLE...AND HANG ACROSS EASTERN UPPER.
FORECAST CONCERNS DEAL WITH PRECIP CHANCES THROUGH TUESDAY AND HOW
WARM WE WILL GET...SAME AS LAST FEW DAYS.
TODAY AND TONIGHT...MAIN QUESTION IS...HOW FAR SOUTH WILL THE
FRONTAL ZONE GO AND HOW MUCH CONVERGENCE WILL IT HAVE? WITH BOUNDARY
HANGING FURTHER TO THE NORTH...WILL BLEND WITH THE RUC AND GFS IDEA
OF KEEPING IT ACROSS THE STRAITS REGION TODAY...BUT CONVERGENCE
BECOMES RATHER MEAGER WITH IT WASHING OUT WHILE SFC HIGH PRESSURE
MOVES IN FROM THE WEST. STILL HAVE AN AXIS OF HIGHER THETA-E AIR
ALONG THIS BOUNDARY WITH A DEGREE OR TWO OF COOLING NOTED IN THE
700-750MB LAYER (WHERE CAP WAS AT 00Z YESTERDAY). H8 WINDS WILL BE
LESS TODAY (10-15KTS)...SUPPORTING LAKE BREEZES MOST ALL NEARSHORE
AREAS. OVERALL SW GRADIENT FLOW SUPPORTS BEST CONVERGENCE THIS
AFTERNOON ACROSS THE SE CWA. MODIFYING SOUNDINGS REVEAL 1000J/KG
ACROSS EASTERN UPPER TODAY WITH AS MUCH AS 2200J/KG IN THE SE CWA
WITH CONVECTIVE TEMPS IN THE 85-89F RANGE. DO BELIEVE WELL SEE
SCATTERED CONVECTION DEVELOP MAINLY EAST OF I-75 IN NRN LOWER...AND
MACKINAC COUNTY IN EASTERN UPPER. SLIGHT CHANCE EXISTS FOR INLAND
CHIPPEWA COUNTY WHERE LAKE BREEZE BOUNDARY MAY BE VIGOROUS ENOUGH TO
FIRE OFF ACTIVITY. BULK SHEAR RATHER MINIMAL AT 20-25KTS SO STORM
ORGANIZATION NOT AS LIKELY AS LAST NIGHT. COULD NOT RULE OUT ONE OR
TWO STORMS GETTING A STRONG ENOUGH UPDRAFT FOR LARGE HAIL/DAMAGING
WINDS...BUT OVERALL SEVERE THREAT IS MINIMAL. ANY AFTERNOON
CONVECTION WILL DISSIPATE RATHER QUICKLY EARLY THIS EVENING...AND
WITH ANTICYCLONIC H8 FLOW AND NO OTHER DYNAMICAL HELP ALOFT
FORESEEN...WILL CONTINUE WITH A PRECIP FREE FORECAST. AXIS OF
THETA-E AIR REMAINS/LIFTS SLOWLY BACK TO THE NORTH AND WILL BE THE
AREA TO WATCH IF ANYTHING DOES DECIDE TO DEVELOP. HIGHS TODAY WITH
SIMILAR H8 TEMPS AND GOOD SOLAR HEATING WILL MAKE IT INTO THE MID
AND UPPER 80S...AND WITH TDS IN THE MIDDLE 60S...LOWS OVERNIGHT
WILL RANGE IN THE LOWER TO MIDDLE 60S.
TUESDAY AND TUESDAY NIGHT...WILL STAY RATHER WARM...H8 TEMPS RISE TO
19C OR SO...AND SFC TEMPS WILL MAKE IT INTO THE UPPER 80S AND LOWER
90S. DO NOT KNOW HOW MUCH STOCK CAN BE PLACED INTO GFS COOLING SEEN
AROUND H7 IN A PATTERN WHERE H5 HEIGHTS ARE RISING. NEVERTHELESS...
STEEPER LAPSE RATES BETWEEN H8-H7 SEEN...AND MODIFIED SOUNDINGS
SHOWING THAT CONVECTIVE TEMPS WILL BE REACHED/CAP ERODED. THIS USING
A PARCEL OF 88/65 AND GETTING CAPES TO 1800 TO 2000J/KG...MAINLY FOR
AREAS SOUTH OF A HTL-APN LINE. HAVE INTRODUCED A 20% POP FOR THIS
AREA BUT WILL ALSO HAVE TO MONITOR AREAS AWAY FROM MARINE INFLUENCE
DOWNWIND OF LAKES (IN SW FLOW)...SUCH AS CHIPPEWA COUNTY WHERE CIN
IS ONLY 20-30J/KG. LAKE BREEZES THIS DAY AS WELL AND COULD BE A
FOCUS FOR THUNDERSTORM DEVELOPMENT. HAVE HELD OFF ON INTRODUCING
POPS THERE ATTM. AGAIN...ANY ACTIVITY WILL QUICKLY DISSIPATE IN THE
EARLY EVENING...RESULTING IN PARTLY CLOUDY TO MOSTLY CLEAR SKIES.
MIN TEMPS LOOK TO FALL INTO THE MIDDLE AND UPPER 60S.
NO OTHER CHANGES...WARM TEMPS UNTIL THURSDAY AFTERNOON/EVENING WHEN
COLD FRONT SWEEPS THROUGH NRN MICHIGAN. SMD
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 1, 4:15 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
515 AM EDT MON AUG 01 2005
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-021000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
515 AM EDT MON AUG 01 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN UPPER MICHIGAN...AND
IN NORTHERN LOWER MICHIGAN...MAINLY EAST OF U.S. 131. THE OVERALL
SEVERE WEATHER THREAT IS MINIMAL. HOWEVER...AN ISOLATED STORM OR TWO
MAY BE ABLE TO PRODUCE HAIL TO THREE-QUARTERS OF AN INCH AND
DAMAGING WINDS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EARLY EVENING ACROSS PORTIONS OF NORTHERN LOWER MICHIGAN. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY MORNING THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
SMD
Hail, Alpena
- When
- August 1, 2:10 PM EST
- Where
- Alpena County, Spratt
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.000, -83.767
A small cluster of thunderstorms developed in northeast Lower Michigan on the afternoon of the 1st. One became severe.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, August 1 to 31, 2005$60 million · 21 events
- Drought in Iowa, August 1 to 31, 2005$43 million · 20 events
- Drought in Illinois, August 1 to 31, 2005$48 million · 13 events
- Drought in Missouri, August 1 to 31, 2005$12 million · 2 events
- Tornado and Hail in New York, August 1, 2005$330,000 · F1 · 11 events
- Lightning Strike in New Hampshire, August 1, 2005$150,000 · 1 event
- Lightning Strike in North Carolina, August 1, 2005$150,000 · 1 event
- Damaging Winds in Vermont, August 1, 2005$110,000 · 70 kt wind · 2 events
- Lightning Strike in Louisiana, August 1, 2005$100,000 · 1 event
- Flash Flood in Arizona, August 1, 2005$100,000 · 1 event
- Damaging Wind and Lightning Strikes in Massachusetts, August 1 to 2, 2005$45,000 · 50 kt wind · 4 events
- Lightning Strike in North Carolina, August 1, 2005$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473789.